Our daughter, who was born with a VSD and PFO, is now having some issues with cyanosis in her extremities. Her VSD is now down to 4 mm, and her CHF is well controlled by meds. Her PFO we were told was down to a pinhole. I know that some mottling/cyanosis, can be normal in newborns due to immature circulatory system, however, hers seems to be severe.
Yesterday her extremities stayed purple for almost the whole day. Both hands and feet, were DARK purple. They didn't look mottled they were both just a very uniform, dark purple color. At one point the color was going up her arms a bit. At the same time her body (belly, chest, arms, legs) were all mottled looking, but a "normal" color, more reddish, which is very common for her. This dark purple color is not. Her hands and feet were freezing, though her body was warm, and the house was warm. She was having no other issues, no trouble breathing etc..
Is this probably still just normal "baby" immature circulatory system, or could it be a problem? Would it be related to her heart issues at all, or unrelated?
Without evaluating her, I am not able to say for sure. However, if your cardiologist is saying that her congestive heart failure is controlled, and she is eating well without getting out of breath or getting sweaty, the peripheral cyanosis is most likely due to immature control of the circulatory system by the autonomic nervous system. We frequently see peripheral cyanosis occurring into toddlerhood. Of course, with a history of a congenital heart defect, there is the chance that she has some other defect that was not recognized. If her oxygen saturations by pulse oximeter are normal, though, this is much less likely.
I'm sure this is a long shot, but I know Digoxin can help with tissue perfusion as it helps with heart function. Her dose of Dig. was recently cut in half as they felt her heart was doing better, it was shortly after this decrease that I've noticed the increase in discoloration. Could this be related?
If she remains pink inside her mouth, this is probably not true central cyanosis. However, the way to better assess this is to check her oxygen saturation with a pulse oximeter. With regard to her digoxin therapy, your cardiologist likely decreased the dose because she was demonstrating no evidence of congestive heart failure. We often see typical benign peripheral cyanosis show up at varied times during infancy. It could be related, although if she is actually clinically improved and her defects are getting hemodynamically restrictive, this may have little to do with her cardiac output.
The doctors are a bit torn. Her general practioner was quite sure it was heart related as she said she's never seen acrocyanosis like this before (so bad that her entire arms and legs will turn blue, her chest will get mottled, but her mouth stays okay).
What I'm wondering, and maybe this is a long shot: does heart failure have any effect on body temperature? Our daughter has had several low readings (via rectal thermometor). Not seriously low, but in the mid 97s (97.1 - 97.7). Is there any chance that low body temp could cause these issues?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.